Q:I have recently been discharged from hospital having had colitis and Crohn's disease diagnosed. I have been ill for three months and have lost 28 pounds. I am waiting for a consultation with a gastroenterologist, but there is no appointment in sigh
I have been prescribed prednisolone and mesalazine daily. I am feeling the side effects of these drugs and wish to reduce and withdraw from them as soon as possible.
I would be grateful for any information about the alternative control for colitis and Crohn's disease and about the known side effects of these particular drugs. J H, Rochester, Kent.....
A:Colitis and Crohn's disease remain a mystery to most doctors. In fact, in a recent editorial, the British Medical Journal admitted as much (BMJ, 6 August 1994).
One likely cause still unrecognized by most gastroenterologists (and ignored by the above editorial) is the link between non steroidal anti inflammatory drugs (NSAIDs) and the development of these diseases, even though NSAIDs are well known to injure the mucosa of the colon and cause ulcers.
A number of researchers from the Departments of Gastroenterology and Histopathology at the General Hospital in Jersey recently reported that of the 60 new cases of inflammatory bowel disease (IBD) seen between March 1991 and June 1994, 23 (or 38 per cent) had developed while the patient was taking an NSAID. None of those 23 patients had a pre existing IBD that could have been exacerbated by taking NSAIDs.
After taking highly detailed histories of drug use among these patients, the researchers found that while a large number of NSAIDs were implicated, diclofenac (Voltarol, Voltaren in the US) and mefanamic acid (Ponstan, Ponstel in the US) were the most frequent culprits, with 12 and five cases, respectively. "The NSAID had usually been taken orally but colitis was seen after rectal and intramuscular administration and could occur within a few days of therapy," they wrote. Although the symptoms varied, in some instances the drugs caused full blown ulcerative colitis.
With the milder cases, the patient rapidly improved on withdrawal of the drug and the use of suphasalazine or mesalazine. But some of the severe cases required systemic and topical steroids, and one patient needed to have his colon surgically removed after developing toxic megacolon ((life threatening massive widening of the colon) in the wake of intramuscular doses of diclofenac.
"NSAIDS associated colitis seems to be an underrecognized but common form of colonic disease," concluded the Jersey researchers. "We suggest taking a thorough drug history in every new cases of colitis" (The Lancet, 8 October 1994).
Another vastly underreported cause may be measles vaccination.
Researchers in the inflammatory bowel disease study group at the Royal Free Hospital in London have made links between a rise in Crohn's disease and ulcerative colitis and the measles jab. They believe that the measle virus, both in the wild form and used in the vaccine, may damage blood vessels supplying blood to the intestines, casuing inflammation and ulceration of the gastrointestinal tract and severe abdominal pain and diarrhea.
This link was also made by Swedish researchers, who found that people with Crohn's disease were more likely to be born during measles epidemics, and so exposed to the virus in the womb or shortly afterward (The Lancet, 22 October 1994).